Hail, Logan
- When
- June 26, 8:30 PM MST
- Where
- Logan County, 2.14 mi NNE of Peetz
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -103.090
A severe thunderstorm near Peetz produced large hail from nickel to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm near Peetz produced large hail from nickel to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 26, 7:26 PM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 826 PM MDT Mon Jun 26 2023 .UPDATE... Issued at 822 PM MDT Mon Jun 26 2023 A severe thunderstorm east of Pine Bluff continues to track closer to the CO border. SPC has issued a Severe Thunderstorm Watch which includes Logan, Segwick and Phillps counties until midnight MDT. Main threats are large hail up to 2 inches and wind gusts to 70 mph. An isolated tornado is also possible. UPDATE Issued at 710 PM MDT Mon Jun 26 2023 Isolated showers/thunderstorms have develop over the Palmer Divide south of Denver so I add some isolated coverage across Elbert and northern Lincoln County this evening. Elsewhere will be fairly quiet but will need to watch a severe thunderstorm north of Pine Bluffs, NE. The models hint of this possibly clipping Sedgwick County around 10 pm. Outside of some minor adjustment to those areas, the rest of the grids look good. We fell short of the 90 degree mark this afternoon with a high of 86 for Denver. Another chance awaits on Tuesday, but that will be close too. && .SHORT TERM...(This evening through Tuesday) Issued at 240 PM MDT Mon Jun 26 2023 Day cloud phase satellite shows a sunny picture this afternoon with minimal cloud cover over the region. A patch of cumulus has developed across the northeast portion of the plains. These are the areas that display a less capped environment on the SPC mesoanalysis. Moisture is still evident with dewpoints in the 60s across the east plains. The mountains and urban corridor will still likely remain on the dry side this evening. With the more favorable environment, can't rule out a storm over the east plains this evening which may present the potential to be strong to severe. It's not looking to be a widespread, high probability scenario. For Tuesday, the ridge remains aloft with continued warming aloft and less moisture. A 500mb jet remains aloft and model soundings are supportive of ample mixing to the surface (up to 500mb in some proxy soundings), transporting the enhanced winds down to the surface in the afternoon. There is a little uncertainty in how strong the gusts get and this has to do with a few factors. One is cloud cover as some models show some mid-level moisture. This could damper the overall mixing. Next is that a handful of higher-res models and also the NAM project a weak front moving through late afternoon/early eve which could also impact potential for deep mixing. Another cluster of guidance is set on the full mixing scenario such as the HRRR and even the HREF means stick to this as well. As a result, bumped winds/gusts down a little bit and settled for potential for 25-30 mph gusts in the urban corridor. For precip. potential, there will be some instability out on the east plains and some residual moisture resulting in low PoPs in the afternoon/early evening. Highs will make another attempt at hitting 90 Tuesday, but if mid-level clouds form, it may prevent this. Regardless of the details, expect a decently hot, breezy, dry day across northeast Colorado. .LONG TERM...(Tuesday night through Monday) Issued at 240 PM MDT Mon Jun 26 2023 Colorado will be between a trough over the Pacific Northwest and ridge to the south and southeast. There will be southwesterly flow aloft with warm and dry weather through about mid week. The trough should advance in the latter part of the week, as more of a shortwave, bringing lift and better moisture which should result in greater coverage and intensity of precipitation. It is an overall familiar synoptic setup for the long term forecast period, but lacking the anomalous moisture of recent weeks. Expect a cooling trend through the week supported by a couple weak, cool fronts, probably passing late Tuesday or early Wednesday and Thursday. Fog and low clouds are possible Thursday morning behind the front. The cooling trend will probably break sometime over the weekend, then temperatures to warm back up through the rest of the period. This weekend, flow aloft will turn northwesterly behind the passing shortwave, which would normally favor us a more active weather pattern were we to retain moisture for it. However, there looks to be more dry air aloft with will likely suppress convection significantly. Ensemble forecast systems, such as the WPC cluster analysis, suggest low confidence in the finer forecast details for the late weekend and early next week, as solutions differ on the placement and intensity of the next synoptic wave. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 710 PM MDT Mon Jun 26 2023 VFR tonight, with southeast winds (8-12 kts) transitioning to drainage this evening. VFR Tuesday, lighter southwest winds in the morning will transition to gusty west/northwest winds by the afternoon, with gusts to 30 kts after 19z. && .FIRE WEATHER... Issued at 240 PM MDT Mon Jun 26 2023 Elevated to critical fire weather conditions likely Tuesday across the high country, foothills, and western I-25 corridor. Ample mixing will promote breezy conditions at the surface paired with RH less than 15 percent in the mentioned areas. Despite weather conditions reaching Red Flag criteria in many spots, fuels remain non-critical due to recent rainfall. This will reduce fire weather concerns and therefore won't result in headlines. Elevated to critical fire weather conditions likely to persist across the high country and parts of the adjacent and southern plains Tuesday evening and Wednesday afternoon and evening. Afternoon minimum humidity 10 to 15 percent will be coincident with gusts to around 30 mph in many areas. However, fuels are still wet and non-critical across northeast Colorado, and this mitigates fire weather concerns. In recent days, and few wildfires which started failed to spread, and this increases confidence. && .HYDROLOGY... Issued at 240 PM MDT Mon Jun 26 2023 Dry conditions expect across the burn areas Tuesday, resulting in no threat for flash flooding across the burn areas. Some rivers/creeks continue to run high across the plains, but are forecast to trend below action stage in the next day or two. There may be a limited threat of burn area flash flooding, particularly to Cameron Peak, in the latter half of the week and weekend. Through about mid week, any showers should be significantly moisture limited. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Mensch LONG TERM...EJD AVIATION...Cooper FIRE WEATHER...EJD/Mensch HYDROLOGY...EJD/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1020 AM MDT Mon Jun 26 2023 COZ030>051-271630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1020 AM MDT Mon Jun 26 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Elevated fire weather conditions will continue across the high country today due to dry and breezy conditions. Rivers and creeks will continue to run high across the plains due to previous rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Warm and dry weather will continue through the middle of the week, with a few afternoon storms possible across the northeastern plains each day. Elevated fire weather conditions are also expected across the high country through at least the middle of the week. Some increase in thunderstorm activity east of the Front Range is expected Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Cheyenne radar (KCYS), 145 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109070, 1109069.